Severe anaphylactic reactions in patients receiving oxaliplatin therapy: A rare but potentially fatal complication

Ming Yang Lee, Muh Hwa Yang, Jin Hwang Liu, Chueh Chuan Yen, Pang Chan Lin, Hao Wei Teng, Wei Shu Wang, Tzeon Jye Chiou, Po Min Chen

Research output: Contribution to journalArticlepeer-review

35 Citations (Scopus)

Abstract

Goals: The most well-known adverse events of oxaliplatin are hematologic toxicity, gastrointestinal tract toxicity, and sensory neuropathy. However, hypersensitivity reaction of oxaliplatin, especially severe anaphylactic reactions (SAR), was less often reported. Materials and methods: Three hundred and three patients with colon cancer treated by oxaliplatin-containing chemotherapy in one institution were analyzed. Patients were considered to have oxaliplatin-induced SAR if they suffered from at least one of the following symptoms after oxaliplatin infusion: symptomatic bronchospasm, allergy-related edema/angioedema, unstable blood pressure, or anaphylaxis. The reported cases in published literatures that met our definition were also reviewed. Result: There were 4 out of 303 patients suffering from SAR after receiving oxaliplatin infusion, with an estimated incidence of 1.32%. Two of them became unconscious and had hypertensive crisis, and one patient had consciousness loss with hypotension. All four patients needed various level of oxygen support. Twenty-seven cases of oxaliplatin-induced SAR were found from Medline. Among the 31 reported cases, the most frequent SAR symptom was hypotension. However, we reported two unique SAR cases with hypertension crisis. In only four out of ten cases, patients could tolerate rechallenge of oxaliplatin. There is no association between the occurrence of oxaliplatin-induced SAR and metastatic sites. Conclusion: Oxaliplatin-induced SAR is a rare but potentially fatal complication. Hypertension crisis can be one of the oxaliplatin anaphylactic reactions. Only few patients suffering this complication could tolerate subsequent treatment of oxaliplatin by prolonged infusion time or using a desensitization schedule, thus changing regimen might be a better alternative for them.

Original languageEnglish
Pages (from-to)89-93
Number of pages5
JournalSupportive Care in Cancer
Volume15
Issue number1
DOIs
Publication statusPublished - 2007 Jan 1

All Science Journal Classification (ASJC) codes

  • Oncology

Fingerprint Dive into the research topics of 'Severe anaphylactic reactions in patients receiving oxaliplatin therapy: A rare but potentially fatal complication'. Together they form a unique fingerprint.

Cite this